Washington, 2017Heavy Snow in Washington, November 2 to 3, 2017
November 2 to 3, 2017 · NWS OTX · 6 events in 2 counties and zones
A moist warm front tracked through Washington during the afternoon and evening of November 2nd and into the morning of the 3rd. Heavy snow accumulations were noted in the mountainous areas of northeast Washington.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist warm front tracked through Washington during the afternoon and evening of November 2nd and into the morning of the 3rd. Heavy snow accumulations were noted in the mountainous areas of northeast Washington. In general 5 to 8 inches of new snow fell in the valleys with local accumulations to 14 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 2, 1:34 PM PST, 26 minutes earlier.
Area forecast discussion, Nov 2, 1:34 PM PST, 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
234 PM PDT Thu Nov 2 2017
.SYNOPSIS...
Wet and snowy weather across the Inland Northwest tonight into
Friday. The best chance of snow will be across the northern
mountains. It will turn colder with occasional snow showers for
Saturday, followed by snow likely in most areas on Sunday. Drier
but cool weather will prevail for the start of the work week. More
unsettled weather is possible by the middle of next week.
&&
.DISCUSSION...
Tonight through Saturday: An area of low pressure over Vancouver
Island will pivot through the region overnight into Friday. A
frontal band extends across north central Washington into north
Idaho and will be the focus for precipitation by this evening and
overnight. Isentropic lift will increase along the boundary as
surface pressure lowers in the Columbia Basin. Light showers will
increase to a swath of rain and snow, with some moderate to heavy
snow expected across the northern mountains. Snow levels will
start out in the mountains early this evening, but are expected
to tumble overnight with snow accumulations down to 2k ft from the
Okanogan Valley and to the valley floors in Sandpoint and Bonners
Ferry. Winter weather advisories and warnings remain in effect
for this area tonight into Friday morning. As the low pressure
exits to the east, precipitation will spread into southeast
Washington and the southern Panhandle Friday afternoon and evening
before tapering off. Drier northerly flow will filter into the
region behind the system followed by colder temperatures. An upper
trough of low pressure will linger over the region Friday
afternoon and help promote instability snow showers. As this
feature exits, skies will clear temporarily and conditions
stabilize, giving way to strong raditional clearing and rather
chilly temperatures in areas with fresh snow. Could see overnight
lows dip into the teens near the Canadian border by early Saturday
morning. A weak impulse will move into region by Saturday
afternoon. This coupled with a broad upper level trough will lead
to a chance of snow showers in the Cascades and extreme eastern
Washington into north Idaho. Snow amounts will be light, with less
than an inch of additional accumulations and daytime temperatures
in the 30s. /rfox.
Saturday night through Thursday...The cool and unsettled pattern
will continue through the weekend as a second storm system moves
through the Pacific Northwest. Model guidance is similar that the
region will get a break Monday night and Tuesday. Then another
significant Pacific storm will move into the region Wednesday and
Thursday for another shot of widespread valley rain and mountain
snow.
Saturday night through Monday...Here we go again. Another strong
Pacific storm will track through the region and looks like it will
take a track along the Washington/Oregon border which is a bit
further south than the one tonight. So this does two things.
First: the focus of the precipitation will be further south and
will have a bigger affect for the I-90 corridor southward. The
second: It will be able to pull the colder air from around the
Canadian border south into northern Oregon. High temperatures will
only be able to make it the low to mid 30s on Sunday and only a
couple of degrees warmer Monday. Plenty of moisture will be with
this storm and with less shadowing for the Cascades. This all
means that there will be a good chance for snow, with locally
moderate accumulations across the southern zones, Stevens Pass,
the central Panhandle mountains, the Blue mountains, and the Camas
Prairie. The Lewiston-Clarkston valley will likely see a
rain/snow mix. A cold front will sweep through the region Sunday
night and Monday with drying from the west. Snow showers will
still be likely across the southeast zones on Monday, but the
remainder of the region will begin t see a drying trend
* Impacts: Slippery and hazardous driving conditions across the
entire area Sunday through the Monday morning commute. Snow
amounts will generally be 1-3 inches over the majority of the
area. In the deep basin 1-2 inches are possible. The Wenatchee
area and the Waterville Plateau could see 2-4 inches. 6-8 inches
of snow will be possible across the Wenatchee mountains to the
west and the St Joe/ Clearwater mountains to the west.
Highlights will be needed for a few areas, but we will hold off
on these until this first storm clears the area.
Tuesday through Thursday...High pressure will build into the
region Monday afternoon and Tuesday for dry conditions. The next
weather system will bring moisture to the Cascades By Tuesday
night with precipitation tracking across the region Wednesday and
lingering into Thursday. Snow levels will start out pretty low
then increase as a warm front moves into the area. For now it
looks like a valley rain and mountain snow event. Looks like this
autumn is ending with a bang. Tobin
&&
.AVIATION...
18Z TAFS: Occasional rain and snow continues north of KGEG-KCOE
with snow down to the valley floors near KSZT. Local MVFR
conditions are possible near KGEG-KCOE as precipitation increases
after 23z. Most of it will be rain, but a mix to snow is possible
tonight as the precipitation decreases. Mainly rain expected at
the remaining TAF sites this evening. Showers will increase by mid
morning into the day for Friday as north winds increase. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 30 36 22 35 25 32 / 90 40 20 40 40 70
Coeur d'Alene 31 36 22 35 24 32 / 90 50 30 40 50 70
Pullman 35 41 28 37 27 35 / 90 50 20 50 30 80
Lewiston 37 46 32 42 30 40 / 80 70 30 20 40 60
Colville 30 36 15 33 20 34 / 100 90 10 30 30 50
Sandpoint 27 33 17 33 22 31 / 100 90 50 50 50 60
Kellogg 28 35 24 32 23 33 / 100 80 50 70 60 80
Moses Lake 29 42 21 40 29 35 / 40 20 0 20 40 90
Wenatchee 31 40 24 37 27 33 / 40 40 10 20 80 90
Omak 28 38 17 36 23 34 / 100 50 0 20 30 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 11 AM PDT Friday above 3000 feet
for Central Panhandle Mountains.
Winter Storm Warning until 11 AM PDT Friday for Northern
Panhandle.
WA...Winter Storm Warning until 11 AM PDT Friday for Northeast
Mountains-Okanogan Highlands.
Winter Weather Advisory until 9 AM PDT Friday above 3500 feet
for East Slopes Northern Cascades.
Winter Weather Advisory from 6 PM this evening to 9 AM PDT
Friday above 2000 feet for Okanogan Valley.
&&Hazardous weather outlook, Nov 2, 5:21 AM PST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
621 AM PDT Thu Nov 2 2017
IDZ001-WAZ037-038-031330-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
621 AM PDT Thu Nov 2 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Mountain snow and valley rain and snow will change to all snow by
this evening. Heavy accumulations are expected north of Deer Park
and Athol.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Much colder temperatures will occur into early next week. Low
temperatures for many areas with drop into the teens. Single
digits are possible for the Republic area Friday night.
IDZ002>004-WAZ033>036-041>044-031330-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
621 AM PDT Thu Nov 2 2017
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Significant snow accumulations are expected in the Cascade
mountains today.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The first accumulating snow is possible on Sunday for much of the
Columbia Basin, Spokane/Coeur D'Alene area, Palouse, and Wenatchee
area. For most towns accumulations will be light...except the
Wenatchee area where moderate accumulations are possible.
IDZ026-027-WAZ031-032-031330-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
621 AM PDT Thu Nov 2 2017
This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.
.DAY ONE...TONIGHT
Snow accumulations are expected in the Blue Mountains today in
the range of 2 to 4 inches.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
No hazardous weather is expected at this time.
Heavy Snow, Northeast Mountains
- When
- November 2, 2:00 PM PST to November 3, 7:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A spotter reported 5.0 inches of new snow at Diamond Lake.
Heavy Snow, Northeast Mountains
- When
- November 2, 2:00 PM PST to November 3, 7:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A spotter reported 5.3 inches of new snow at near Ione.
Heavy Snow, Northeast Mountains
- When
- November 2, 2:00 PM PST to November 3, 7:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A spotter reported 7.1 inches of new snow from 8 miles southeast of Northport, while another spotter 5 miles southwest of Northport reported 5.8 inches. .
Heavy Snow, Okanogan Highlands
- When
- November 2, 2:00 PM PST to November 3, 7:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
An observer at Bodie Mountain near Malo reported 8.5 inches of new snow.
Heavy Snow, Okanogan Highlands
- When
- November 2, 2:00 PM PST to November 3, 7:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
A spotter at Boyds reported 13.8 inches of new snow.
Heavy Snow, Okanogan Highlands
- When
- November 2, 2:00 PM PST to November 3, 7:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
A spotter 9 miles east of Cerlew reported 7.0 inches of new snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Montana, November 2 to 4, 201713 events
- Heavy Snow in Idaho, November 2 to 3, 20176 events
- Heavy Snow in Montana, November 2 to 4, 20174 events
- Heavy Snow in Washington, November 2 to 3, 20173 events
- Flash Flood and Hail in Illinois, November 2 to 3, 2017$5,000 · 0.88 in hail · 2 events
- High Wind in New Mexico, November 2, 201750 kt wind · 1 event
- Hail in Missouri, November 2, 20171 in hail · 1 event
- Hail in Missouri, November 2, 20170.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723967, 723968, 723969, 723970, 723971, 723972.